Iowa, 2018

Flash Flooding and Flood in Iowa, June 24 to 25, 2018

June 24 to 25, 2018 · NWS DMX · 13 events in 5 counties and zones

A weak, occluded surface low pressure system was situated northwest of the area with its associated boundaries draped across western and southern Iowa. The environment south of the warm front/pseudo-stationary front was ripe with MUCAPE in excess of 300 J/kg, but devoid of many other supporting variables.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$400,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak, occluded surface low pressure system was situated northwest of the area with its associated boundaries draped across western and southern Iowa. The environment south of the warm front/pseudo-stationary front was ripe with MUCAPE in excess of 300 J/kg, but devoid of many other supporting variables. Effective shear was borderline at best around 30 kts and DCAPE and hail CAPE were generally mediocre. Lending some credence to heavy rain, precipitable water values were around 1.7 inches or greater by the afternoon and the expectation of little overall movement to the surface fronts.

Storms initiated in the early afternoon near/along the warm/stationary front and were predominantly sub-severe given the inability to organize. Even so, a few strong to damaging wind gusts were observed early along with a quarter inch hail report. As storms drifted north of the boundary, they quickly weakened and turned into more of rain threat. As the afternoon and evening progressed, numerous other storms initiated around the cold front and occluded fronts further to the north and west and slowly drifted eastward. Areas in northern Iowa found themselves within an area that saw multiple slow-moving storms track across, resulting in heavy rainfall and a couple flash flooding reports. The greatest totals were public reported in the 3 to 4 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:30 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
330 AM CDT Sun Jun 24 2018

.SHORT TERM.../Today through Tonight/
Issued at 330 AM CDT Sun Jun 24 2018

Isolated thunderstorms developed due to elevated instability
supported by warm air advection below 700 mb. The CAMs suggest an
increase in thunderstorm coverage this morning especially in the
north central counties. Will focus best POPS in favored area north
of Des Moines but will add small pops south through south central
Iowa this morning. Kept pops going over the west where convection
should become more surface based, or slightly elevated by mid
afternoon just east of the warm front.  Slightly warmer temps than
yesterday but scattered convection and clouds should keep temps down
some. The airmass is warmer compared to yesterday which will be
offset to some degree by clouds and scattered storms.

The more significant convection should remain south of Iowa tonight.
However, there will be elevated instability and increasing forcing
due to the approaching upper trough to support thunderstorm chances.
Severe weather probabilities remain higher southwest of central Iowa
tonight.

.LONG TERM.../Monday through Saturday/
Issued at 330 AM CDT Sun Jun 24 2018

.../Monday through Tuesday Night/ Confidence: Medium to High

Some uncertainties in model output for Monday with the GFS
showing more convection in the morning than the Euro model and
has a piece of energy rotating around the trough earlier than the
Euro. This will have some implications on the periodicity of
convection Monday. For now will keep some thunder across the area
Monday morning and have redevelopment into the afternoon hours
Monday as the main system swings through the area. Currently we
are outlooked for a slight risk of severe weather Monday. This
continues to seem reasonable with bulk shear increasing from 18z
through 00z... especially across portions of central and eastern
Iowa. Both the GFS/Euro are showing another wave push northeast
into the afternoon hours Monday across this area. Highs Monday
will be likely cooler due to the clouds across the region/storms
as well. Similar to yesterday the upper level low is expected to
slowly move across the region Tuesday with yet another piece of
energy swinging through during the afternoon hours. Shear/instability
parameter space, at least with the GFS shows that there may be
another period of stronger storms from central through southern/eastern
Iowa during this time on Tuesday. Certainly looks at this time
that Tuesday will not be a dry day...especially from later in the
morning through the afternoon hours. Highs Tuesday will again
remain cooler north with some modest warming across the south with
some breaks in the clouds at that time. By Tuesday evening the
system will be departing to the east with clearing conditions
expected...and temperatures falling back into the lower 60s north
to the mid to upper 60s south.

.../Wednesday through Saturday/ Confidence: High

Though the departing system will drop a weak boundary back across
the region Wednesday...warm air aloft is likely to return to the
region as another lobe of low pressure forms over Kansas. There is
agreement in the GFS/Euro that H850 temperatures will climb to the
lower 20s by afternoon...resulting in highs in the 80s to lower 90s
at that time. Aloft weak high pressure will likely keep the region
rain free. The weak frontal zone is expected to lift north Wednesday
night into Thursday morning. Both the GFS/Euro have some risk of
renewed storm development across the north/northeast overnight
though coverage appears light due to weak lift above the boundary.
Will monitor in subsequent forecasts. The bigger news for the
remainder of the week will be temperatures. Low pressure over
western Nebraska will build heat back into the region with H850
temperatures warming to +21C northeast to +27C southwest Thursday
and on Friday +23C to +25C region wide....extending into Saturday.
Current forecasts are rather conservative and expect that highs
Thursday through Saturday will range in the lower to mid 90s over
portions of the south and west. As confidence in the pattern
remaining intact develops over the next few days...the forecast will
likely more reflect this trend. Toward the end of the extended there
is some uncertainty how quickly a frontal boundary will sag back
over the state resulting in convection over portions of the forecast
area. This encompasses only a small portion of the extended so
overall confidence for the period remains high...though some
adjustments may occur for PoP on Saturday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1152 PM CDT Sat Jun 23 2018

Precipitation across northern sites possible overnight, with
another round across all sites tomorrow afternoon and evening.
Some uncertainty in extent of convection overnight but have
included VCTS in KFOD and KMCW. Solutions differ some on timing of
Sunday afternoon convection and VCTS at sites will likely be tuned
some in later TAFs. Otherwise VFR conditions through period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...REV
AVIATION...Hagenhoff
Hazardous weather outlook, Jun 24, 4:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
524 AM CDT Sun Jun 24 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
524 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Isolated to scattered non-severe thunderstorms will be possible
this morning over western and central Iowa. Additional strong to
severe thunderstorms will be possible over far western to southwest
Iowa overnight tonight mainly west of a line from Atlantic southeast
to near Lamoni.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Strong to severe storms will be possible Monday afternoon and
evening and again Tuesday afternoon and evening. Large hail,
damaging winds, and heavy rainfall being the primary threats.
Isolated tornadoes are possible Monday afternoon and evening.

Additional thunderstorms will be possible Wednesday night into
early Thursday morning. It is too early to determine the potential
for severe weather during that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 100 F over the southern half
of the region both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by tonight over far southwest
Iowa and again Monday and Tuesday over portions of central Iowa.

REV

The radar

The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Heavy Rain, Kossuth

When
June 24, 6:00 AM CST to June 25, 6:00 AM CST
Where
Kossuth County, 0.69 mi N of Algona
Reported by
COOP Observer
Coordinates
43.080, -94.230

Coop observer recorded heavy rainfall of 2.22 inches over the last 24 hours.

Heavy Rain, Winnebago

When
June 24, 6:00 AM CST to June 25, 6:00 AM CST
Where
Winnebago County, 1.47 mi NNE of Forest City
Reported by
COOP Observer
Coordinates
43.290, -93.640

Coop observer reported heavy rainfall of 2.88 inches over the last 24 hours.

Heavy Rain, Hancock

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Hancock County, 0.5 mi E of Garner
Reported by
COOP Observer
Coordinates
43.100, -93.610

Coop observer reported heavy rainfall of 2.19 inches over the last 24 hours.

Thunderstorm Wind, Madison

When
June 24, 1:45 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.490, -94.120

Fire department reported trees down and power outages. Time was estimated from radar.

Thunderstorm Wind, Madison

When
June 24, 1:55 PM CST
Where
Madison County, 0.78 mi SSE of Earlham
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.489, -94.127

Law enforcement reported 2 foot trees down on power lines in SW Earlham and a pole leaning over on SW 3rd St south of Elm St. This is a delayed report and time estimated from radar.

Hail, Guthrie

When
June 24, 2:25 PM CST
Where
Guthrie County, 4.18 mi N of Wichita
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.790, -94.610

Emergency manager reported quarter sized hail.

Heavy Rain, Kossuth

When
June 24, 4:30 PM CST to 9:24 PM CST
Where
Kossuth County, 1.01 mi E of Algona
Reported by
Social Media
Coordinates
43.070, -94.210

Public reported heavy rainfall of 3 inches.

Heavy Rain, Winnebago

When
June 24, 4:30 PM CST to 10:33 PM CST
Where
Winnebago County, 1.66 mi WSW of Forest City
Reported by
Social Media
Coordinates
43.260, -93.680

Public reported heavy rainfall of 4 inches.

Thunderstorm Wind, Winnebago

When
June 24, 5:15 PM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.260, -93.640

Trained spotter reported branches down around town up to about 6 inches in diameter. This is a delayed report and time estimated from radar.

Flash Flood, Winnebago

When
June 24, 5:30 PM CST
Where
Winnebago County, 1.05 mi E of Forest City to 0.66 mi E of Forest City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.272, -93.629

Emergency manager reported 2 to 3 feet of water over Highway 9 and Highway 69 in Forest City and roads were going to be closed.

Heavy Rain, Kossuth

When
June 24, 6:30 PM CST to 9:04 PM CST
Where
Kossuth County, 0.86 mi SW of Lu Verne
Reported by
Broadcast Media
Coordinates
42.910, -94.090

Broadcast media relayed report of heavy rainfall of 3.65 inches.

Flash Flood, Kossuth

When
June 24, 7:44 PM CST to 11:50 PM CST
Where
Kossuth County, 1.39 mi NNE of Algona Muni Arpt to 1.93 mi NE of Algona
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
43.089, -94.260

Emergency manager reported water over roadways in town, Highway 18 closed at Highway 169, and Highway 169 closed south of town.

Flood, Kossuth

When
June 24, 11:47 PM CST to June 25, 8:40 AM CST
Where
Kossuth County, 1.63 mi S of Fenton to 3.74 mi SSW of Whittemore
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
43.197, -94.427

Flooding was reported in Whittemore with some high stream flows along Hwy 169 near 130th street south of Algona. Flooding continued across portions of southern Kossuth County as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763682, 763683, 763684, 763673, 763674, 763675, 763680, 763681, 763676, 763677, 763679, 763678, 767921.